Advertisement

Computing the Metric Dimension by Decomposing Graphs into Extended Biconnected Components

(Extended Abstract)
  • Duygu VietzEmail author
  • Stefan Hoffmann
  • Egon Wanke
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)

Abstract

A vertex set \(U \subseteq V\) of an undirected graph \(G=(V,E)\) is a resolving set for G, if for every two distinct vertices \(u,v \in V\) there is a vertex \(w \in U\) such that the distance between u and w and the distance between v and w are different. The Metric Dimension of G is the size of a smallest resolving set for G. Deciding whether a given graph G has Metric Dimension at most k for some integer k is well-known to be NP-complete. A lot of research has been done to understand the complexity of this problem on restricted graph classes. In this paper, we decompose a graph into its so called extended biconnected components and present an efficient algorithm for computing the metric dimension for a class of graphs having a minimum resolving set with a bounded number of vertices in every extended biconnected component. Furthermore, we show that the decision problem Metric Dimension remains NP-complete when the above limitation is extended to usual biconnected components.

Keywords

Graph algorithm Complexity Metric dimension Resolving set Biconnected component 

References

  1. 1.
    Belmonte, R., Fomin, F.V., Golovach, P.A., Ramanujan, M.: Metric dimension of bounded tree-length graphs. SIAM J. Discret. Math. 31(2), 1217–1243 (2017)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Chartrand, G., Eroh, L., Johnson, M., Oellermann, O.: Resolvability in graphs and the metric dimension of a graph. Discret. Appl. Math. 105(1–3), 99–113 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Díaz, J., Pottonen, O., Serna, M., van Leeuwen, E.J.: On the complexity of metric dimension. In: Epstein, L., Ferragina, P. (eds.) ESA 2012. LNCS, vol. 7501, pp. 419–430. Springer, Heidelberg (2012).  https://doi.org/10.1007/978-3-642-33090-2_37CrossRefGoogle Scholar
  4. 4.
    Epstein, L., Levin, A., Woeginger, G.J.: The (weighted) metric dimension of graphs: hard and easy cases. Algorithmica 72(4), 1130–1171 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Estrada-Moreno, A., Rodríguez-Velázquez, J.A., Yero, I.G.: The k-metric dimension of a graph. arXiv preprint arXiv:1312.6840 (2013)
  6. 6.
    Fernau, H., Heggernes, P., van’t Hof, P., Meister, D., Saei, R.: Computing the metric dimension for chain graphs. Inf. Process. Lett. 115(9), 671–676 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Algorithms and complexity for metric dimension and location-domination on interval and permutation graphs. In: Mayr, E.W. (ed.) WG 2015. LNCS, vol. 9224, pp. 456–471. Springer, Heidelberg (2016).  https://doi.org/10.1007/978-3-662-53174-7_32CrossRefGoogle Scholar
  8. 8.
    Foucaud, F., Mertzios, G.B., Naserasr, R., Parreau, A., Valicov, P.: Identification, location-domination and metric dimension on interval and permutation graphs. I. Bounds. Theor. Comput. Sci. 668, 43–58 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Garey, M., Johnson, D.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)zbMATHGoogle Scholar
  10. 10.
    Harary, F., Melter, R.: On the metric dimension of a graph. Ars Combinatoria 2, 191–195 (1976)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Hartung, S., Nichterlein, A.: On the parameterized and approximation hardness of metric dimension. In: 2013 IEEE Conference on Computational Complexity (CCC), pp. 266–276. IEEE (2013)Google Scholar
  12. 12.
    Hauptmann, M., Schmied, R., Viehmann, C.: Approximation complexity of metric dimension problem. J. Discret. Algorithms 14, 214–222 (2012)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Hernando, C., Mora, M., Slater, P.J., Wood, D.R.: Fault-tolerant metric dimension of graphs. Convexity Discret. Struct. 5, 81–85 (2008)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Hernando, M., Mora, M., Pelayo, I., Seara, C., Cáceres, J., Puertas, M.: On the metric dimension of some families of graphs. Electron. Notes Discret. Math. 22, 129–133 (2005)CrossRefGoogle Scholar
  15. 15.
    Hoffmann, S., Wanke, E.: Metric Dimension for Gabriel unit disk graphs is NP-complete. In: Bar-Noy, A., Halldórsson, M.M. (eds.) ALGOSENSORS 2012. LNCS, vol. 7718, pp. 90–92. Springer, Heidelberg (2013).  https://doi.org/10.1007/978-3-642-36092-3_10CrossRefGoogle Scholar
  16. 16.
    Hoffmann, S., Elterman, A., Wanke, E.: A linear time algorithm for metric dimension of cactus block graphs. Theor. Comput. Sci. 630, 43–62 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Iswadi, H., Baskoro, E., Salman, A., Simanjuntak, R.: The metric dimension of amalgamation of cycles. Far East J. Math. Sci. (FJMS) 41(1), 19–31 (2010)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Khuller, S., Raghavachari, B., Rosenfeld, A.: Landmarks in graphs. Discret. Appl. Math. 70, 217–229 (1996)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Oellermann, O.R., Peters-Fransen, J.: The strong metric dimension of graphs and digraphs. Discret. Appl. Math. 155(3), 356–364 (2007)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Saputro, S., Baskoro, E., Salman, A., Suprijanto, D., Baca, A.: The metric dimension of regular bipartite graphs. arXiv/1101.3624 (2011). http://arxiv.org/abs/1101.3624
  21. 21.
    Sebö, A., Tannier, E.: On metric generators of graphs. Math. Oper. Res. 29(2), 383–393 (2004)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Slater, P.: Leaves of trees. Congr. Numer. 14, 549–559 (1975)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Heinrich-Heine-University DuesseldorfDuesseldorfGermany

Personalised recommendations